Alabama, 2005Hail in Alabama, February 21, 2005
February 21, 2005 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 21, 2:43 PM CST, 5 hours 44 minutes earlier.
Area forecast discussion, Feb 21, 2:43 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CST MON FEB 21 2005
.SHORT TERM (TONIGHT - WED NIGHT)
STALLED FRONTAL BOUNDARY WANTING TO SINK SOUTHWARD, BUT NOT A WHOLE
LOT OF PUSH BEHIND IT. DEWPOINTS OVER CENTRAL ALABAMA ARE IN THE
LOW AND MID 60S WITH NEAR RECORD HIGHS ACROSS OUR SOUTHERN
COUNTIES. AIRMASS WILL REMAIN UNSTABLE ACROSS THE AREA THROUGH
TOMORROW. MAIN QUESTION IS HOW FAR SOUTH WILL THE FRONTAL BOUNDARY
MAKES IT. ETA 12Z RUN IS SLOWER THAN THE GFS IN SHOWING THE DRIER
AIR WORKING SOUTHWARD THROUGH OUR CWA BY TOMORROW AFTERNOON. WILL
LEAN TOWARD THE SLOWER AND MORE UNSTABLE ETA FOR THE SHORT TERM.
THIS MEANS KEEPING POPS IN THE LIKELY RANGE OVERNIGHT FOR OUR
NORTHERN HALF WITH MID AND MID CHANCE POPS ACROSS THE SOUTH. A LOT OF
THIS MAY BE DIURNALLY DRIVEN, BUT WITH HIGH MOISTURE AND INSTABILITY,
SEEMS LIKE THE REASONABLE WAY TO GO.
TUESDAY...NIETHER THE GFS OR ETA ARE SHOWING MUCH QPF TOMORROW, BUT
ETA CONTINUES TO SHOW VERY UNSTABLE AND MOIST AIRMASS THROUGH THE
AFTERNOON...WITH SEVERAL WEAK UPPER LEVEL IMPULSES MOVING ACROSS THE
SOUTHEAST. WITH BOUNDARY SLOWLY WORKING ITS WAY ACROSS CENTRAL
ALABAMA...WILL GO WITH LIKELY POPS ACROSS THE SOUTHERN HALF AND LOW
TO MID CHANCE ACROSS THE NORTH. LOOKS LIKE STRONGER STORMS WILL BE
DIURNALLY DRIVEN...SO A LOT SHOULD DEPEND ON MAX TEMPS.
WEDNESDAY IS ANOTHER TOUGH DAY AS A SERIES OF WEAK SHORT WAVES MOVE
ACROSS THE SOUTHEAST GENERATING ANOTHER ROUND OF POTENTIALLY HEAVY
SHOWERS AND THUNDERSTORMS ACROSS THE AREA...PRIMARILY ALONG AND NEAR
WHATS LEFT OF OLD BOUNDARY. SO LOCATION OF THIS BOUNDARY WILL
BE KEY TO DETERMNING TEMPS AND LOCATION OF HEAVIEST RAINFALL
POTENTIAL. WILL GO WITH CATEGORICAL POPS ACROSS THE SOUTH AND
LIKELY TO HIGH CHANCE NORTH. 18Z ETA CAME IN WITH 60 DEGREE DEWPOINT
LINE AS FAR NORTH AS CLANTON ON WED...SUGGESTING BOUNDARY MAY GET HUNG
UP BETWEEN CLANTON AND MGM.
.LONG TERM...(THURSDAY - MONDAY)
NOT GOING TO MAKE MANY CHANGES IN THE LONG TERM. LOOKS LIKE DRIER
AIR...AT LEAST IN THE LOWER LEVELS...SHOULD WORK ITS WAY THROUGH THE
AREA LIMITING RAIN CHANCES THROUGH FRIDAY. TEMPS SHOULD BE A BIT
MORE SEASONAL, BUT WITH UPPER LEVEL ZONAL FLOW, DONT SEE ANY
FREEZING TEMPS.
BY SATURDAY, GFS IS SHOWING A GULF LOW DEVELOPING...POSSIBLY
SPREADING SHOWERS ACROSS THE SOUTHERN THIRD OF THE CWA SO WILL
INCLUDE SLIGHT CHANCE POPS FOR THESE AREAS. DEEPER SOUTHWEST FLOW
DEVELOPS BY SUNDAY NIGHT AND MONDAY BRINGING THE NEXT WIDE SPREAD
CHANCE FOR A FEW SHOWERS. WILL STAY CLOSE TO GUIDANCE FOR TEMPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 58 65 43 58 / 60 30 10 30
ANNISTON 61 70 44 59 / 60 30 10 40
BIRMINGHAM 60 69 45 59 / 60 30 20 60
TUSCALOOSA 61 73 47 61 / 60 30 20 80
CALERA 61 73 47 61 / 60 40 20 70
AUBURN 60 76 50 66 / 40 60 40 70
MONTGOMERY 58 77 52 67 / 40 60 50 90
TROY 58 77 54 68 / 30 60 50 90
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
88
Hazardous weather outlook, Feb 21, 1:22 PM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CST MON FEB 21 2005
ALZ011>015-017>050-221330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
122 PM CST MON FEB 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
STRONG TO SEVERE THUNDERSTORMS COULD MOVE AS FAR SOUTHWARD AS
INTERSTATE 20 BY LATE AFTERNOON OR EARLY EVENING. THE PRIMARY
THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO MOVE INTO THE AREA
WILL BE LARGE HAIL...ALTHOUGH SOME DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.
THE SEVERE WEATHER THREAT SHOULD DIMINISH BY MID TO LATE EVENING.
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).
A FEW STRONG THUNDERSTORMS MAY DEVELOP DURING THE DAY TIME HOURS
BOTH TUESDAY AND WEDNESDAY.
THURSDAY THROUGH SUNDAY...NO OTHER HAZARDOUS WEATHER IS EXPECTED.
...SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
NORTHERN PART OF THE BIRMINGHAM COUNTY WARNING AREA SHOULD NOW BE
ACTIVATED DUE TO THE THREAT OF SEVERE THUNDERSTORMS.
In the hours before
Special weather statement, Feb 21, 3:12 PM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CST MON FEB 21 2005
ALZ046-212145-
BULLOCK-
312 PM CST MON FEB 21 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK COUNTY UNTIL 345
PM CST...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 311 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MIDWAY...MOVING EAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MIDWAY THROUGH 345 PM
CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Feb 21, 3:30 PM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CST MON FEB 21 2005
ALZ050-212200-
BARBOUR-
330 PM CST MON FEB 21 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN BARBOUR COUNTY
UNTIL 400 PM CST...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 326 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF BATESVILLE...MOVING EAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE THROUGH
400 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Feb 21, 6:50 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 N GAYLESVILLE 34.34N 85.56W
02/21/2005 1.00 INCH CHEROKEE AL PUBLIC
COVERING GROUND
0431 PM HAIL GAYLESVILLE 34.27N 85.56W
02/21/2005 0.50 INCH CHEROKEE AL PUBLIC
&&
BMX10.5Local storm report, Feb 21, 7:26 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL HALEYVILLE 34.24N 87.62W
02/21/2005 0.88 INCH WINSTON AL EMERGENCY MNGR
&&
BMX10.5Special weather statement, Feb 21, 7:44 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 PM CST MON FEB 21 2005
ALZ020-220230-
CHEROKEE-
744 PM CST MON FEB 21 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 830
PM CST...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 744 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SAND ROCK...MOVING EAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LEESBURG...SAND
ROCK...CENTRE...POPE AND CEDAR BLUFF THROUGH 830 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Feb 21, 8:17 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 PM CST MON FEB 21 2005
ALZ019-220300-
CALHOUN-
817 PM CST MON FEB 21 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 900
PM CST...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 817 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEAVER...MOVING EAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER...
JACKSONVILLE...BLUE MOUNTAIN AND ANNISTON THROUGH 900 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Hail, Calhoun
- When
- February 21, 8:27 PM CST to 8:39 PM CST
- Where
- Calhoun County, Weaver
- Measured
- 1.75 in hail
- Property damage
- $40,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.750, -85.817
Pea to golf ball size hail fell from near Anniston to Weaver. Several vehicles were damagedby the large hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Georgia, February 21, 2005$29 million · 2.75 in hail · 95 events
- Flood in California, February 21, 20051 death · $75,000 · 1 event
- Flash Flooding and Hail in Alabama, February 21, 2005$285,000 · 2.75 in hail · 60 events
- Flash Flooding and Hail in Tennessee, February 21, 2005$1.0 million · 1.75 in hail · 19 events
- Tornado in California, February 21, 2005$650,000 · F0 · 1 event
- Flash Flood in California, February 21, 2005$500,000 · 1 event
- Debris Flows and Flooding in California, February 21 to 22, 2005$308,000 · 4 events
- Flash Flood in California, February 21, 2005$150,000 · 1 event
- Flash Flood in California, February 21, 2005$100,000 · 1 event
- Flash Flood in California, February 21, 2005$50,000 · 1 event
- Winter Weather in Vermont, February 21, 2005$35,000 · 7 events
- Hail and Damaging Winds in Tennessee, February 21, 2005$28,000 · 2 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437260.